Wyoming, 2016

Blizzard and Winter Storm in Wyoming, March 22 to 23, 2016

March 22 to 23, 2016 · NWS CYS · 34 events in 16 counties and zones

A potent Pacific low pressure system tracked northeast across Colorado and produced moderate to heavy snowfall and strong north to northeast winds. Gusts of 40 to 55 mph produced blizzard conditions with zero visibilities in falling and blowing snow.

Where it happened

Every event with a place to put it; 34 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A potent Pacific low pressure system tracked northeast across Colorado and produced moderate to heavy snowfall and strong north to northeast winds. Gusts of 40 to 55 mph produced blizzard conditions with zero visibilities in falling and blowing snow. Interstates 25 and 80 were closed due to the adverse winter conditions. Snow totals ranged from six to 18 inches, heaviest over the Snowy, Sierra Madre and Laramie mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 22, 1:29 PM MST, 3 hours 31 minutes earlier.

Area forecast discussion, Mar 22, 1:29 PM MST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
229 PM MDT TUE MAR 22 2016

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 226 PM MDT TUE MAR 22 2016

TONIGHT...COMPACT AND POWERHOUSE UPPER LOW TRACKS FROM NORTHWEST
COLORADO AT MIDNIGHT TO NORTHWEST KANSAS BY DAWN. SURFACE LOW
STRENGTHENS ACROSS NORTHWEST KANSAS. WITH THE LOW AND MID LEVELS
SATURATING QUICKLY OVERNIGHT...AND WITH SUBSTANTIAL LIFT DUE TO
UPSLOPE...DYNAMICS...OROGRAPHICS...EXPECT WIDESPREAD SNOW TO
DEVELOP...FALLING FOR A SHORT TIME AS RAIN INITIALLY. NORTH WINDS
WILL REALLY CRANK UP AFTER MIDNIGHT ACROSS THE PLAINS...PRODUCING
BLOWING AND DRIFTING SNOW AND VISIBILITIES NEAR ZERO AT TIMES.

EVEN THOUGH TOTAL SNOWFALL AMOUNTS AT LOWER ELEVATIONS WILL LIKELY
BE UNDER SIX INCHES AT SOME LOCATIONS...WE HAVE DECIDED TO GO WITH A
WINTER STORM WARNING BECAUSE OF THE IMPACTS ASSOCIATED WITH THE
FALLING SNOW AND DRASTICALLY REDUCED VISIBILITIES FROM THE STRONG
WIND.

WEDNESDAY...UPPER LOW TRACKS SLOWLY EASTWARD ACROSS NORTHERN
KANSAS.  IMPRESSIVE LIFT...AS SEEN ON THE 500-300 MB AND 700-500 MB
LAYER QG...WILL EXIST IN THE MORNING...AND ALONG WITH MOIST LOW AND
MID LEVELS...WILL SEE MODERATE TO HEAVY SNOW CONTINUE...ESPECIALLY
OVER THE SOUTHERN LARAMIE RANGE AND THE SOUTHERN PANHANDLE FROM
KIMBALL TO SIDNEY. MAY SEE BLIZZARD CONDITIONS IN THE MORNING
ACROSS THE SOUTHERN NEBRASKA PANHANDLE

WEDNESDAY NIGHT...NORTHWEST FLOW ALOFT PREVAILS. ASIDE FROM A FEW
OROGRAPHIC SNOW SHOWERS OVER THE SNOWY AND SIERRA MADRE RANGES...IT
WILL BE DRY.

THURSDAY...INCREASE IN MID LEVEL MOISTURE WILL AID IN SCATTERED
OROGRAPHIC SNOW SHOWERS OVER THE SNOWY AND SIERRA MADRE
RANGES...THOUGH DRY ELSEWHERE. SLOW WARMING TREND BEGINS...THOUGH
TEMPERED BY THE SNOW COVER.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 226 PM MDT TUE MAR 22 2016

SHORTWAVE IS PROGGED TO DIVE SOUTHWARD INTO THE REGION ON THURSDAY
NIGHT AND FRIDAY.  BOTH THE GFS AND ECMWF SHOW THIS UPPER WAVE
SPLITTING OVER WYOMING WITH A SIGNIFICANT AMOUNT OF ENERGY MOVING
INTO COLORADO.  HAVE LIKELY POPS ACROSS THE MOUNTAINS THROUGH
FRI...WITH MOSTLY 20-30 POPS ELSEWHERE.  OVERALL THIS SYSTEM DOES
NOT LOOK LIKE IT WILL PRODUCE SIGNIFICANT SNOWS OVER LOWER
ELEVATIONS.  A FROPA ON FRIDAY NIGHT WILL USHER IN COLDER TEMPS FOR
SAT (700 MB TEMPS AROUND -12C). HEIGHTS ALOFT RISE ON SUNDAY AND
THEN SOUTHWESTERLY FLOW ALOFT DEVELOPS BY MONDAY.  TEMPS WARM INTO
THE 50S BY MONDAY WITH SOUTH TO SOUTHEAST LLVL WINDS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 226 PM MDT TUE MAR 22 2016

VFR CONDITIONS ACROSS MUCH OF THE REGION THROUGH 06Z. SOUTHWEST
WINDS WILL GUST TO 30-35 KTS AT LAR AND RWL THROUGH THE AFTERNOON.
LIGHT SNOW WILL BEGIN FIRST AT RWL AROUND 03Z AND THEN SPREAD
EASTWARD TO THE REST OF THE SITES THROUGH THE NIGHT. WIDESPREAD
IFR CONDITIONS IN LIGHT/MODERATE SNOW AND BLOWING SNOW WILL
PREVAIL FROM 09-18Z.

&&

.FIRE WEATHER...
ISSUED AT 226 PM MDT TUE MAR 22 2016

NO CONCERNS BASED ON EXPECTED HUMIDITIES AND WINDS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 PM MDT WEDNESDAY
     FOR WYZ101-102-106>108-115>119.

     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM MDT
     WEDNESDAY FOR WYZ103>105-109-110-112-114.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM MDT
     WEDNESDAY FOR WYZ111-113.

NE...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM MDT
     WEDNESDAY FOR NEZ002-003-095-096.

     WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 PM MDT WEDNESDAY
     FOR NEZ019>021-054-055.

&&

SHORT TERM...RUBIN
LONG TERM...ZF
AVIATION...ZF
FIRE WEATHER...RUBIN
Hazardous weather outlook, Mar 22, 4:41 PM MST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
541 PM MDT TUE MAR 22 2016

NEZ002-003-019>021-054-055-095-096-WYZ101>119-232345-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
541 PM MDT TUE MAR 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEBRASKA AND
SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

A POTENT WINTER STORM WILL IMPACT THE REGION STARTING
TONIGHT...BRINGING WIDESPREAD MODERATE TO HEAVY SNOWFALL...STRONG
GUSTY WINDS...AND POTENTIALLY DANGEROUS TRAVEL CONDITIONS. WINTER
STORM WARNINGS ARE IN EFFECT FOR MOST OF THE AREA BEGINNING THIS
EVENING WEST OF INTERSTATE 25...AND STARTING AFTER MIDNIGHT
FURTHER EAST ACROSS THE HIGH PLAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SIGNIFICANT SNOW AND BLOWING SNOW WILL CONTINUE ACROSS MUCH OF THE
AREA ON WEDNESDAY. WINTER STORM WARNINGS WILL CONTINUE THROUGH THE
DAY ON WEDNESDAY. EXPECT VERY DANGEROUS OR IMPOSSIBLE TRAVEL.

OTHERWISE...WIDESPREAD LIGHT SNOW IS EXPECTED ON FRIDAY NIGHT AND
SATURDAY AS A STRONG COLD FRONT SWEEPS ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. PLEASE CONTACT THE CHEYENNE
OFFICE WITH REPORTS OF SNOWFALL OR DANGEROUS WINTER CONDITIONS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

29 winter storm, 5 blizzard. Local standard time, as filed.

Winter Storm, Sierra Madre Range

When
March 22, 5:00 PM MST to March 23, 1:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Sage Creek Basin SNOTEL site (elevation 7850 ft) estimated 13.5 inches of snow.

Winter Storm, Sierra Madre Range

When
March 22, 5:00 PM MST to March 23, 1:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Divide Peak SNOTEL site (elevation 8880 ft) estimated 12 inches of snow.

Winter Storm, Snowy Range

When
March 22, 5:00 PM MST to March 23, 1:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Sand Lake SNOTEL site (elevation 10050 ft) estimated 17 inches of snow.

Winter Storm, Snowy Range

When
March 22, 5:00 PM MST to March 23, 1:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Medicine Bow SNOTEL site (elevation 10500 ft) estimated 14 inches of snow.

Winter Storm, South Laramie Range

When
March 22, 5:00 PM MST to March 23, 1:00 PM MST
Where
South Laramie Range forecast zone
Reported by
SNOTEL
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The Crow Creek SNOTEL site (elevation 8330 ft) estimated 18 inches of snow.

Winter Storm, North Laramie Range

When
March 22, 5:00 PM MST to March 23, 1:00 PM MST
Where
North Laramie Range forecast zone
Reported by
SNOTEL
Coordinates
42.253, -105.399 (the zone’s center; the record gives no point)

The Windy Peak SNOTEL site (elevation 7900 ft) estimated 13.5 inches of snow.

Winter Storm, Southwest Carbon County

When
March 22, 5:00 PM MST to March 23, 1:00 PM MST
Where
Southwest Carbon County forecast zone
Reported by
Public
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Six inches of snow was reported at Baggs.

Winter Storm, South Laramie Range

When
March 22, 5:00 PM MST to March 23, 1:00 PM MST
Where
South Laramie Range forecast zone
Reported by
COOP Observer
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

A foot of snow was measured four miles southeast of Buford.

Winter Storm, Laramie Valley

When
March 22, 5:00 PM MST to March 23, 1:00 PM MST
Where
Laramie Valley forecast zone
Reported by
COOP Observer
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Eight inches of snow was measured 10 miles east of Woods Landing.

Winter Storm, Laramie Valley

When
March 22, 5:00 PM MST to March 23, 1:00 PM MST
Where
Laramie Valley forecast zone
Reported by
Public
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Seven inches of snow was reported 10 miles north of Laramie.

Winter Storm, Converse County Lower Elevations

When
March 22, 5:00 PM MST to March 23, 1:00 PM MST
Where
Converse County Lower Elevations forecast zone
Reported by
Public
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

Six inches of snow was reported at Douglas.

Winter Storm, Niobrara County

When
March 22, 5:00 PM MST to March 23, 1:00 PM MST
Where
Niobrara County forecast zone
Reported by
Emergency Manager
Coordinates
43.057, -104.475 (the zone’s center; the record gives no point)

A foot of snow was reported at Lusk.

Winter Storm, North Snowy Range Foothills

When
March 22, 5:00 PM MST to March 23, 1:00 PM MST
Where
North Snowy Range Foothills forecast zone
Reported by
CoCoRaHS
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Six inches of snow was measured two miles south of Elk Mountain.

Winter Storm, East Platte County

When
March 22, 5:00 PM MST to March 23, 5:00 PM MST
Where
East Platte County forecast zone
Reported by
CoCoRaHS
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

A foot of snow was measured 13 miles south-southwest of Manville.

Winter Storm, Shirley Basin

When
March 22, 5:00 PM MST to March 23, 1:00 PM MST
Where
Shirley Basin forecast zone
Reported by
COOP Observer
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Six inches of snow was measured at Medicine Bow.

Blizzard, Central Laramie Range and Southwest Platte County

When
March 22, 5:00 PM MST to March 23, 5:00 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Reported by
Public
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

North winds 25 to 45 mph with gusts to 55 mph and falling snow created blizzard conditions with near zero visibilities. Power outages were reported at Wheatland.

Blizzard, Central Laramie County

When
March 22, 5:00 PM MST to March 23, 5:00 PM MST
Where
Central Laramie County forecast zone
Reported by
Emergency Manager
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Roadways in and around Cheyenne were closed by heavy snow and near zero visibilities. Emergency vehicles were stranded in snow drifts. A Level 1 closure was declared for Cheyenne.

Blizzard, East Laramie County

When
March 22, 5:00 PM MST to March 23, 5:00 PM MST
Where
East Laramie County forecast zone
Reported by
Emergency Manager
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

North winds gusting to 45 mph and falling snow created near zero visibilities. Interstate 80 was closed from Cheyenne to the Nebraska state line.

Winter Storm, Goshen County

When
March 22, 5:00 PM MST to March 23, 5:00 PM MST
Where
Goshen County forecast zone
Reported by
Public
Coordinates
42.088, -104.353 (the zone’s center; the record gives no point)

Ten and a half inches of snow was reported six miles south-southeast of Yoder.

Blizzard, South Laramie Range Foothills

When
March 22, 5:00 PM MST to March 23, 5:00 PM MST
Where
South Laramie Range Foothills forecast zone
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

North winds gusting to 45 mph and heavy snow created blizzard conditions with near zero visibilities. Interstate 80 was closed west of Cheyenne to the summit.

Blizzard, South Laramie Range

When
March 22, 5:00 PM MST to March 23, 5:00 PM MST
Where
South Laramie Range forecast zone
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

North winds gusting to 50 mph and heavy snow created blizzard conditions with near zero visibilities. Interstate 80 was closed from the summit to Laramie.

Winter Storm, Central Laramie County

When
March 22, 5:00 PM MST to March 23, 1:00 PM MST
Where
Central Laramie County forecast zone
Reported by
NWS Employee
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Seven inches of snow was reported at Cheyenne.

Winter Storm, Central Laramie County

When
March 22, 5:00 PM MST to March 23, 1:00 PM MST
Where
Central Laramie County forecast zone
Reported by
CoCoRaHS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Eight inches of snow was measured two miles east of Cheyenne.

Winter Storm, Central Laramie County

When
March 22, 5:00 PM MST to March 23, 1:00 PM MST
Where
Central Laramie County forecast zone
Reported by
CoCoRaHS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Seven and a half inches of snow was measured a mile east-northeast of Cheyenne.

Winter Storm, Central Laramie County

When
March 22, 5:00 PM MST to March 23, 1:00 PM MST
Where
Central Laramie County forecast zone
Reported by
CoCoRaHS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Six inches of snow was measured five miles south-southwest of Cheyenne.

Winter Storm, Central Laramie County

When
March 22, 5:00 PM MST to March 23, 1:00 PM MST
Where
Central Laramie County forecast zone
Reported by
CoCoRaHS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Eight inches of snow was measured two miles west of Cheyenne.

Winter Storm, Central Laramie County

When
March 22, 5:00 PM MST to March 23, 1:00 PM MST
Where
Central Laramie County forecast zone
Reported by
CoCoRaHS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Seven inches of snow was measured a mile northwest of Cheyenne.

Winter Storm, Central Laramie County

When
March 22, 5:00 PM MST to March 23, 1:00 PM MST
Where
Central Laramie County forecast zone
Reported by
CoCoRaHS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Seven inches of snow was measured two miles east-southeast of Cheyenne.

Winter Storm, Central Laramie County

When
March 22, 5:00 PM MST to March 23, 1:00 PM MST
Where
Central Laramie County forecast zone
Reported by
CoCoRaHS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Nine inches of snow was measured three miles north-northwest of Cheyenne.

Winter Storm, Central Laramie County

When
March 22, 5:00 PM MST to March 23, 1:00 PM MST
Where
Central Laramie County forecast zone
Reported by
Official NWS Observations
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

The official snow total at the National Weather Service in Cheyenne was 12.8 inches.

Winter Storm, Central Laramie County

When
March 22, 5:00 PM MST to March 23, 1:00 PM MST
Where
Central Laramie County forecast zone
Reported by
CoCoRaHS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Nine inches of snow was measured five miles northeast of Cheyenne.

Winter Storm, East Laramie County

When
March 22, 5:00 PM MST to March 23, 1:00 PM MST
Where
East Laramie County forecast zone
Reported by
CoCoRaHS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

A foot of snow was measured at Burns.

Winter Storm, Central Laramie County

When
March 22, 5:00 PM MST to March 23, 1:00 PM MST
Where
Central Laramie County forecast zone
Reported by
CoCoRaHS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Six inches of snow was measured two miles north-northeast of Cheyenne.

Winter Storm, Central Laramie County

When
March 22, 5:00 PM MST to March 23, 1:00 PM MST
Where
Central Laramie County forecast zone
Reported by
CoCoRaHS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Six inches of snow was measured three miles northeast of Cheyenne.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643538, 643540, 643543, 643545, 643546, 643547, 647202, 647204, 647206, 647207, 647208, 647209, 647210, 647211, 647212, 647214, 647215, 647216, 647217, 647219, 647220, 647221, 647222, 647223, 647224, 647225, 647226, 647228, 647229, 647230, 647231, 647232, 647235, 647236.